PHHI


Also found in: Dictionary, Thesaurus, Acronyms, Encyclopedia.

PHHI

Abbreviation for:
persistent hyperinsulinemic hypoglycaemia of infancy (hyperinsulinaemic hypoglycaemia type 5)

hypoglycemia

(hi?po-gli-se'me-a) [ hypo- + glycemia]
An abnormally low level of glucose in the blood, often associated with neurological side effects and arousal of the sympathetic nervous system. Medication-induced hypoglycemia is a common occurrence during the treatment of diabetes mellitus. Synonym: glucopeniabrittle diabetes; hypoglycemic coma; diabetes mellitus for table; hyperglycemia; neuroglycopenia; hypoglycemic (-se'mik), adjective

Etiology

Hypoglycemia may be caused by insulin or oral antidiabetic drug overdoses; failure to eat an adequate number of calories despite diabetic treatments; unusual levels of exercise (usually among treated diabetics); extreme starvation (fasting hypoglycemia); alcoholic depletion of carbohydrate reserves from the liver; salicylate overdoses; and, rarely, by an insulin-secreting tumor of the pancreas.

Symptoms

A patient with moderately low blood sugar may feel fatigued, dizzy, restless, hungry, or unusually irritable; have difficulty concentrating; or have spontaneous episodes of sweating, palpitations, tremor, or nausea. Severely low blood sugar produces delirium, violent behaviors, obtundation, seizures, coma, and, occasionally, death. Some patients who have treated their diabetes mellitus with insulin for many years may lose the normal ability to recognize symptoms of low blood sugar.

Diagnosis

The condition is demonstrated when a symptomatic patient has a capillary blood glucose or plasma glucose level that is less than (54 mg/dl).

Treatment

The acute treatment for hypoglycemia is glucose by mouth or per rectum, dextrose (D50) intravenously, or glucagon intramuscularly or subcutaneously. Treated patients who remain relatively hypoglycemic may require continuous infusions of dextrose during in-hospital observation.

CAUTION!

Oral glucose supplements, e.g., juice or candy, should never be given to patients with a severely impaired level of consciousness because of the risk of aspiration. In an emergency setting, all comatose patients are routinely assumed to be hypoglycemic and are treated immediately with dextrose infusions.

After a hypoglycemic episode resolves, diabetic management regimens often need adjustment. Patients should be educated to recognize the symptoms that low blood sugar causes and to intervene quickly to reverse it in the future. Patients who follow strenuously restricted diets are often encouraged to increase their calorie intake. They may need to reduce doses of insulin or antidiabetic drugs. A patient who suffers repeated hypoglycemic episodes should perform self-monitoring of blood glucose before meals, at bedtime, in the middle of the night, and whenever dietary, exercise, or work routines change.

Patient care

Hypoglycemic episodes must be prevented or treated promptly when they occur to avoid severe complications. The caregiver ensures that the patient understands the signs and symptoms and key dangers of hypoglycemia and the importance of reporting episodes to the health care provider. If the hypoglycemic patient is conscious and has an intact gag reflex, he should consume a readily available source of glucose, such as five to six pieces of hard candy; 4 to 6 oz of apple juice, orange juice, cola, or other soft drink; or 1 tbsp of honey or grape jelly. Commercially prepared sugar cake icing may be placed in the buccal cavity for absorption via mucous membranes (1 tbsp). If the patient is unconscious, EMS should be alerted immediately and then the patient should receive a subcutaneous injection of glucagon; the patient's family should also be taught how to administer glucagon injections. The diabetic patient should follow prescribed diets (without skipping meals or scheduled snacks) to prevent a rapid drop in blood glucose levels. Diabetic patients should wear or carry a medical identification device describing the condition and emergency treatment measures. Awareness of hypoglycemia may be reduced in patients taking beta blocking drugs or who have been diabetic for many years. These patients should monitor their blood sugars frequently, esp. when their daily regimen changes, to avoid low blood sugars.

Postprandial “hypoglycemia”

Many people mistakenly believe that they are hypoglycemic if they become drowsy or fatigued after meals. There is no evidence to support this belief.

fasting hypoglycemia

A blood glucose level less than 50 mg/dl (3.3 mmol/L) that occurs before or between meals. Its most common cause in diabetic patients is an excessive dose of insulin or of another medication used to control high blood glucose. It may also be caused by some other medications, e.g., pentamidine or quinine, or by alcohol consumption, critical illnesses, prolonged exercise, or, rarely, insulin-secreting tumors.

idiopathic hypoglycemia

1. Hypoglycemia of unclear origin.
2. Reactive hypoglycemia.

newborn hypoglycemia

Blood glucose levels less than 40 mg/dl in infants during the first hours of life.

Etiology

A high metabolic rate, low glycogen and fat reserves, and limited capacity for gluconeogenesis contribute to the normal newborn's postbirth risk of hypoglycemia. Approximately 8% of normal term infants who were born vaginally and nearly 16% of those born by cesarean delivery experience one or more episodes of hypoglycemia, usually within the 24 to 72 hr period following birth. Premature and small-for-gestational-age infants experience an earlier onset (6 hr or so after birth) because of reduced glycogen production by their smaller, immature livers. Infants of diabetic mothers and those who are small for gestational age exhibit a higher incidence of low blood sugar. Other maternal risk factors for newborn hypoglycemia include erythroblastosis fetalis, glycogen storage diseases, and toxemia. Newborn risk factors include postmaturity, macrosomia, cold stress, perinatal asphyxia, sepsis, and respiratory distress syndrome.

Patient care

Newborns are monitored closely for muscle twitching, tremors, seizures, lethargy, poor feeding, vomiting, sweating, limpness, weak or high-pitched cry, apnea, and cyanosis. For high-risk infants, glucose levels are assessed every 2 hr for 6 hr, then at 12, 24, and 48 hr after delivery. Prompt treatment is provided with oral breast milk or a 5% to 10% glucose solution or intravenous glucose as necessary. IV infusions must be closely monitored to avoid hyperglycemia, circulatory overload, and cellular dehydration. Solutions should be terminated gradually to prevent hypoglycemia due to hyperinsulinemia.

nocturnal hypoglycemia

A low blood glucose level (< 50 mg/dl or 3.3 mmol/L) that occurs after bedtime. It may be asymptomatic, or it may cause nightmares, night sweats, other sleep disturbances, tachycardia, convulsions, or, rarely, death. It typically results from relatively high levels of insulin in insulin-treated diabetic patients. It may be prevented by consuming a bedtime snack or by adjusting evening doses of insulin based on bedtime blood glucose levels.

persistent infant hyperinsulinemic hypoglycemia

Abbreviation: PHHI
The most common cause of recurring low blood glucose levels in newborns. PHHI is typically caused either by diffuse overgrowth of insulin-secreting cells (beta cells) throughout the pancreas or by a single beta cell adenoma. It is characterized by the abnormal secretion of insulin despite low blood glucose levels. Neonates affected by PHHI may suffer brain injury caused by low blood glucose levels.
Synonym: congenital hyperinsulinism

postprandial reactive hypoglycemia

A low blood glucose level (< 50 mg/dl or 3.3 mmol/L) that occurs after a meal. It may result from excessive treatment with insulin or oral hypoglycemic drugs, from dumping syndrome or other digestive diseases, or from less common illnesses. It may be managed with alpha-glucosidase inhibitors and changes in diet.

reactive hypoglycemia

A postprandial blood glucose reading less than 70 mg/dl in a patient who is not being treated for diabetes mellitus. It sometimes can occur in patients who have undergone gastric bypass surgery and in a few other conditions.
Synonym: idiopathic hypoglycemia (2)

persistent infant hyperinsulinemic hypoglycemia

Abbreviation: PHHI
The most common cause of recurring low blood glucose levels in newborns. PHHI is typically caused either by diffuse overgrowth of insulin-secreting cells (beta cells) throughout the pancreas or by a single beta cell adenoma. It is characterized by the abnormal secretion of insulin despite low blood glucose levels. Neonates affected by PHHI may suffer brain injury caused by low blood glucose levels.
Synonym: congenital hyperinsulinism
See also: hypoglycemia